• Chemotherapy (TCH) side effects

    Asked by laurie2025 on Saturday, January 19, 2013

    Chemotherapy (TCH) side effects

    Going for my 2nd treatment Thursday, am wondering if side effects will remain the same or be worse. (I know everyone is different).

    13 Answers from the Community

    13 answers
    • nancyjac's Avatar

      They will remain the same in terms of which side effects you have. Whether they get worse or not depends on which side effects you have. Some tend to be cumulative and tend to get a little worse of time, others do not.

      almost 4 years ago
    • StrongSteph's Avatar

      my side effects got worse, unfortunately.....but you will get through it!

      almost 4 years ago
    • car092360's Avatar

      I agree with Nancy. I found that I had the same side effects on schedule as my first treatment - meaning that on day 4 and 5 after the 2nd treatment they were the same as day 4 and 5 after the 1st treatment and so on. So I knew what to expect after each treatment. Mostly the fatigue tended to build up a little more after each treatment. But you WILL get through it : )

      almost 4 years ago
    • Grandy's Avatar

      I was much better... (I just got my 3rd) I knew more what to eat, what didn't work. I have miracle mouthwash, started Prilosec for I digestion beforehand!!! I have a sleep aid from doc to counteract the steroids. Bless you!!!!

      almost 4 years ago
    • JennyMiller's Avatar

      The side effects remained the same so that I knew what to expect -- and I was sure to keep supplies on hand to help (Biotene rinse for dry mouth, Oral Jel Rinse for throat sores, Claritin for bone pain from Neulesta shot, Simply Saline for nose, Zantac, Stool Softener, Tylenol, etc and the prescriptions that I had to take over those 4 days) -- I kept my supply basket on the counter -- and I had a ritual whereby I would hang my med chart above it the day before Chemo and then take it down 2 days thereafter -- I loved taking it down. I found that the fatigue worsened -- and I started radiation shortly after chemo -- so I did not regain my strength for months. There were some tough and degrading moments but once you are past it all, you can look back and be proud of how you fought this battle. Good Luck.

      almost 4 years ago
    • DianaL's Avatar

      I agree with JennyMiller! I did not have to have radiation so I was told to expect the fatigue to last as long after the treatments! I am 2 1/2 months out from chemo and the fatigue is definitely better; however, I can still nap anytime after I get home from work. I also did not miss any work because of the chemo--I was on Taxotere and Cytoxin for four treatments three weeks apart. Side effects from the first Neulasta shot were worse than chemo side effects for me, that is before I found out about the regular Claritin! You will do fine!

      almost 4 years ago
    • grammy's Avatar

      The side effects I noticed most as I continued treatment was tiredness. Be kind to yourself and only do what you feel like doing. But still keep active by walking. I found this to be really, really helpful. Also, after 2nd treatment when my hair began to fall out in clumps I had my hairdresser shave it to get it over with. I took control on that one. Then my hairdresser, my husband and I each had a beer. Keep a positive attitude.

      almost 4 years ago
    • euphgirl's Avatar

      I also found that 2-3 quarts of water every day, plus the 30 minutes of walking really seemed to help. Of course, you may not make the walking on the total crash days, which for me depended on which chemo cocktail I was given. With FEC plus H it was the 3rd day, and with Taxotere plus H it never really hits. Listen to your body, do what you can, and stay hydrated as much as you can!

      almost 4 years ago
    • Ydnar2xer's Avatar

      I've had tch for breast cancer for 17 weeks; my LAST TREATMENT is TUESDAY! The taxol has done a number on my nails--I have lost two toenails so far and expect to lose all 10 fingernails shortly. They are ugly with a capital U! The th weeks were fine; it was the tch weeks that made me so sick. I hurt all over and didn't want to leave my bed for four days each time. Then, weirdly, my last tch didn't make me feel very bad at all...but I drank a TON of water--about a gallon--for each of about three days after that treatment. My hair is slowly coming back, although I think eyebrows and eyelashes are still falling out. Neuropathy sometimes, but not constantly. I think nails definitely got worse as time went on; the other side effects, not so much. Good luck with your treatment!

      almost 4 years ago
    • Baldredhead's Avatar

      I am two weeks after my second treatment - so our timing is pretty close here! Honestly, the second treatment schedule was pretty similar to the first, the only difference for me being that my blood counts went down from 7.2 to 2.4, so I had to be much more careful than last time about germs. I had the same "crash" day as last time, however, and the same "feeling MUCH better" days...still enjoying them, as a matter of fact, so it was indeed pretty similar. Prayers for you in your recovery!

      almost 4 years ago
    • laurie2025's Avatar

      Thank you all so much for answering me. My side effects are dry mouth, sore throat, general tiredness, bad taste in my mouth, and food tastes like, well, garbage. Borderline nausea, kept at bay with the prescriptions.

      almost 4 years ago
    • laurie2025's Avatar

      I guess I could have mentioned my symptoms? I have dry mouth, sore throat, runny nose, borderline nausea kept at bay with prescriptions, alternating constipation/diarrhea, bad taste in my mouth and food tastes awful. My hair is about 90% gone, and I had my head shaved down to about 1/4" so that's not a worry; am covered with my wig. I do have my eyebrows and lashes, but I've heard they last longer than head hair.

      almost 4 years ago
    • CAL's Avatar

      I agree with everyone in that we all respond differently so that it is hard to predict. I had no nausea until after the last dose (of 4) of Taxotere & Cytoxan, but I am 3.5 weeks out from the last dose and still have daily upset stomach. The problems with everything tasting bad got worse with each dose as did the tiredness and this last time was definitely the worse. It is hard to stay positive especially when you are ready mentally to get back to your own routine (for me it was working part time and being active and reading and enjoying my hobbies and time with people) I am just now starting to be able to laugh a bit more after this last treatment. I start radiation in a week so I am still hoping to get my blood count back up and feel more energetic before that starts. I was walking 1-2 miles every day after the first three rounds except for day 3 & 4 when I was too wiped out to walk and having bone/muscle pain from the Neulasta (the Claritan helped but didn't take it away altogether). Now it is so cold that I feel like hibernating but I am forcing myself to walk outside some and to walk indoors either at the mall or when I am at work. Since I am an RN in the hospital, I walk a fair amount at work anyway but I bought myself and my husband fitbit pedometers for Christmas so we could actually track ourselves. I do think the walking helped even with the peripheral neuropathy which has been severe since the first dose. This time around it really has been bad even with my cold lazer treatments, glutamine & lipoic acid supplements, and specific accupunture to help. My fingernails look awful like they are dying and might fall off. I have been trying to stay on the blood sugar regulating, no meat, no dairy, lots of greens and vegetable diet recommended at the Integrative Oncology Center where I go, but this last round, I craved protein/salt/ww bread & crackers, and peanut butter. It reminded me of early pregnancy 31 years ago when I had chronic low level nausea and ate the same sort of things to keep full blown nausea at bay. Go figure. I know it will all pass at some point and I am looking forward to Spring when I'll be done with radiation and hopefully my hair will start to grow out so I can go outside without a wig or a hat and enjoy a warm breeze on my semibald head.
      Keep asking questions and for hints of how to deal with the side effects. There is a lot of information out there but only you can decide what applies to you.

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.